Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 331, NWS Wichita, KS

August 21, 2019Harvey County, McPherson County, Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 21, 2019, 6:29 PM CDT for Harvey County, McPherson County, Reno County, Kansas. It was in force for 13 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2019, 6:29 PM CDT (23:29 UTC)
Expired
Aug 21, 2019, 6:42 PM CDT
In force
13 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
100.0 mph

Counties Harvey County, KS, McPherson County, KS, Reno County, KS

The radar

The Wichita radar (KICT), 69 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 6:35 PM CDTTSTM WND GST 605 W Inman, KSSPOTTER ESTIMATED WIND SPEEDS APPROACHING 60 MPH AT HIS LOCATION. HAIL WAS ALSO OCCURRING, BUT SIZE IS UNKNOWN SINCE THE SPOTTER WAS DRIVING AT THE TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
472 J/kg
Mixed-layer CIN
-300 J/kg
Mixed-layer LCL
1941 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

990 
WUUS53 KICT 212329
SVRICT
KSC079-113-155-220030-
/O.NEW.KICT.SV.W.0331.190821T2329Z-190822T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
629 PM CDT Wed Aug 21 2019

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southern McPherson County in central Kansas...
  Northeastern Reno County in south central Kansas...
  Northwestern Harvey County in south central Kansas...

* Until 730 PM CDT.

* At 628 PM CDT, a severe thunderstorm was located 6 miles west of
  Inman, moving east at 15 mph.

  This is a very dangerous storm.

  HAZARD...100 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...You are in a life-threatening situation. Flying debris 
           may be deadly to those caught without shelter. Mobile 
           homes will be destroyed. Expect considerable damage to 
           homes and businesses. Expect extensive tree damage and 
           power outages.

* Locations impacted include...
  Mcpherson, Moundridge, Inman, Buhler and Mcpherson Airport. 

This includes Interstate 135 between Mile Markers 49 and 60.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3818 9792 3834 9792 3838 9747 3801 9758
TIME...MOT...LOC 2328Z 288DEG 12KT 3823 9790 

HAIL...<.75IN
WIND...100MPH
 
$$

MCGUIRE
1 follow-up statement
007 
WWUS53 KICT 212342
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
642 PM CDT Wed Aug 21 2019

KSC079-113-155-212351-
/O.CAN.KICT.SV.W.0331.000000T0000Z-190822T0030Z/
McPherson KS-Reno KS-Harvey KS-
642 PM CDT Wed Aug 21 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MCPHERSON...
NORTHEASTERN RENO AND NORTHWESTERN HARVEY COUNTIES IS CANCELLED...
        
This severe thunderstorm warning contained an error and was replaced 
with a new severe thunderstorm warning.

Remember, a Severe Thunderstorm Warning still remains in effect for
McPherson, Reno and Harvey counties.

LAT...LON 3818 9792 3834 9792 3838 9747 3801 9758
TIME...MOT...LOC 2340Z 288DEG 12KT 3822 9785 

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:37 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 21, 2:37 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
237 PM CDT Wed Aug 21 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 236 PM CDT Wed Aug 21 2019

A frontal boundary is stretched across the region for much of the
short term.  Moisture transport for the overnight period is okay but
not great however, forcing and high PW more than makes up for it.
Showers and thunderstorms are expected to develop through afternoon
and into the overnight period.  There is the potential for some
isolated severe thunderstorm with this activity as well.  The main
threat appears to be damaging wind and very heavy rain with flash
flooding possible. The orientation of the frontal boundary tonight
indicates the risk for flash flooding is there.  As such, this
warrants the issuance of a Flash Flood Watch for the evening and
overnight period. Thursday, the frontal boundary will push a little
further south Thursday but is expected to stall around the KS/OK
state line Thursday afternoon.  The proximity of this frontal system
will keep the chances for showers and thunderstorms in the forecast
for Thursday and Friday as well. Thursday night and Friday morning
look to have the best chance for a repeat of widespread showers and
thunderstorm.  Again, severe weather can't be ruled out with
damaging winds and heavy rain with possible flash flooding.  By
Saturday, the front will return as a warm front and push through the
region once again.  The moisture axis will re-establish itself over
the western half of the state and will follow the fronts progression
to the east.  This front and moisture axis will provided the needed
ingredients to get showers and thunderstorms going once again. Once
again, severe weather can't be ruled out but the main threat looks
to be damaging winds and very heavy rain.

With all the convective activity and the frontal boundary slipping
to the south of the region for the bulk of the short term,
temperatures are expected to slip below normal for Thursday through
Saturday.  Cloud cover and persistent chances for rain in the region
will help keep the temperatures down for the next few days.

Metzger

.LONG TERM...(Sunday through Wednesday)
Issued at 236 PM CDT Wed Aug 21 2019

The extended range looks to remain fairly active to start at least.
Showers and thunderstorms will develop Monday night and into Tuesday
morning.  However, this activity is expected to be restricted to the
Southeastern portions of the CWA as the front continues to move of
to the east.  Behind the front, southerly winds and WAA will
dominate.  This will allow some good clearing to occur and allow
temperatures to rise once again.  Temperatures are expected to get
approach normal levels for this time of year by Tuesday with above
normal temperatures again likely for the middle and end of the next
week.

Metzger

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 118 PM CDT Wed Aug 21 2019

Anticipating chances for scattered to numerous thunderstorms to
gradually increase by this evening across the region, as a strong
and deep frontal zone oozes south across Mid-America. Included
VCTS in all TAFs to cover this threat, although anticipate later
shifts will eventually need to insert TEMPO +TSRA for many sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  82  68  83 /  50  50  50  30
Hutchinson      69  80  66  83 /  50  50  40  20
Newton          69  80  67  82 /  60  50  50  30
ElDorado        71  82  68  82 /  50  50  50  30
Winfield-KWLD   72  85  68  83 /  40  40  40  30
Russell         65  77  64  83 /  60  40  30  20
Great Bend      67  77  64  83 /  50  40  30  10
Salina          68  77  66  82 /  60  50  40  20
McPherson       67  78  65  82 /  60  50  40  20
Coffeyville     72  84  70  83 /  50  50  50  40
Chanute         71  82  68  82 /  50  60  60  50
Iola            71  81  68  81 /  60  60  60  50
Parsons-KPPF    72  82  69  82 /  50  50  60  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 8 PM CDT this evening through Thursday
morning for KSZ049-051>053-068>072-083-092>096-098>100.

&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...ADK
Hazardous weather outlook, Aug 21, 3:58 PM CDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
358 PM CDT Wed Aug 21 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-222100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
358 PM CDT Wed Aug 21 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Heat indices are expected to be in the 100 to 104 degree range for
southern Kansas this afternoon.

Widespread showers and thunderstorms will become likely this evening
and overnight. This will mainly affect areas along and east of the
I-135 corridor. Isolated severe thunderstorms are also possible in
this area. Main threat will be damaging winds and very heavy rain
while some dime to nickel sized hail can't be ruled out. Flash
flooding will also be possible during the overnight time frame as
well. While all counties along and east of the I-135 corridor will
be at risk for flash flooding, Greenwood, Woodson, Wilson, Allen and
Neosho counties will have the greatest chance for flash flooding
during the overnight.

A flash flood watch has been issued for tonight. See the latest
bulletin for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Widespread showers and thunderstorms will continue to be problem
during the early morning hours. Areas along and east of I-135
corridor will likely see some strong storms with very heavy rain.
The far eastern counties will have the greatest chance for very
heavy rain and flash flooding.

Scattered storms will remain possible for Friday and Saturday with
a few strong storms with heavy rainfall possible.

Heat indices will approach 100 to 105 during the afternoons of
Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 21, 6:04 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
604 PM CDT Wed Aug 21 2019

KSZ050-051-212330-
Rice KS-McPherson KS-
604 PM CDT Wed Aug 21 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Rice County in central Kansas...
  Southwestern McPherson County in central Kansas...

* Until 630 PM CDT.

* At 602 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles south of Little River, or 9
  miles northeast of Nickerson...moving east at 10 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Inman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3829 9807 3842 9778 3818 9772 3817 9808
TIME...MOT...LOC 2304Z 262DEG 10KT 3827 9799

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:22 PM CDTSevere Thunderstorm WarningICTBarton, Rice40 min
Aug 20, 8:00 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice60 min
Aug 20, 8:29 PM CDTSpecial Weather StatementICTRussell31 min
Aug 21, 2:46 PM CDTFlash Flood WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more30 hr
Aug 21, 6:04 PM CDTSpecial Weather StatementICTMcPherson26 min
Aug 21, 6:30 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno60 min
Aug 21, 6:48 PM CDTSpecial Weather StatementICTReno27 min
Aug 21, 6:56 PM CDTSevere Thunderstorm WarningICTHarvey, Reno, Sedgwick64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.